Monday, December 31, 2007

Drugs Suck or Just Say No

I have been away for over a month...let's call it a sabbatical. It sounds better than "being a lazy ass". I had lots going on with some travel, craziness at work and the holidays. All of those added up to what seemed like a lock of an excuse. It is an excuse...

I've been thinking about sharing the info below for some time...so here goes the ramble...

I had been feeling lousy off and on for the better part of 4 years. It all started with a visit to the doctor for a physical when I was about to turn 50. I was a picture of health until that visit to the doctor. Physical good; doctor bad. The first thing he did was put me on heartburn meds and a statin drug for reducing my cholesterol. What transpired after that is a horror story of sorts. I began to feel pains everywhere. I was getting nauseous, lightheaded, having nightmares and then I started having muscle cramps. Well, I stopped taking the statin and some of the problems went away. In the meantime, the doctors were looking for reason for the remaining issues and decided my gall bladder was not functioning properly and they convinced me to have it removed. Once gone, the problems they attributed to the gall bladder did not go away. Oops! Can I have my gallbladder back? Man!

Anyway the problems continued. Over the course of this journey, I had a bout with pancreatitis and generally felt horrible if I even had the slightest hint of an alcoholic drink. It sucked. I was seriously concerned that I had something really serious. Oh yeah, one other symptom that kept building was anxiety. I had never experienced it before and I really thought I was losing it altogether. And feeling like that was not me.

For some reason I decided to finally quit taking the heartburn medication (Zantac 150 twice a day) in November. Why I had never considered it before is beyond me. Within a couple of days all the symptoms were gone. I mean gone! No anxiety. No pains all over. No problem after a glass of wine. Me, I am me! OK I'll deal with the heartburn with Tums and Gaviscon...things that don't hurt me more than the problem! All of these symptoms turn out to "rare" side effects. Not rare enough.

For some reason my liver struggles with processing certain types of drugs. Did the pill pushing MD's ever consider that? No, they would rather give me more pills and lop off body parts.

The lesson is this...use the internet to do exhaustive research before putting anything into your body. You know your body better than anyone. Obviously, there are medications that are wonderful and necessary. There are also meds that are capable of poisoning you. I was being poisoned and the so-called experts were without a clue. Be careful. If you think a drug will harm you, just say no. I have and I'm feeling so damn good about that!

1 comment:

Barbara (aka Layla) said...

Wow, good for you! Its maddening that you had to feel lousy for so long before figuring it out. I used to have a Dr. that was such a pill-pusher! I would finally just agree to take the damn drugs and toss the prescription after I left cause he could be adamant about it.

Anyhow....Happy New Year, Jim, hope your family has a great 2008!